Prednisone is a love/hate drug. It has saved many lives and helped many people with auto immunes and other diseases but it can have many side effects, some of them very bad, for long term users. Short term use does not usually have the same problems.
I have been on pred for over 2 years and started at 60mg daily. Now down to 6 mg and hope to taper completely off in another 6 months or so. Tapering is a very, very slow process for long term use and is very gradual. For someone who only takes it a few days the taper is within a matter of days.
Our bodies produce 7-10mg of cortisone (prednisone is the artificial version) and when you get large doses of pred the adrenal glands which produce cortisone stop producing it. For long term users there can be severe withdrawal symptoms and some users cannot wean off prednisone and have to take a maintenance dose. Those patients adrenals have atrophied and are not able to produce cortisone, or not enough.
Hypertension is one of the harmful side effects but usually does not happen for a long time. It hit me after about 9-10 months.
Prednisone is a powerful steroid and affects the body systemically and different people react in different ways to it and to withdrawing from it. Since she has been on and off it for 8 years there could be problems for her body to adjust. Or it could be interactions with other meds and/or their withdrawal at the same time. Hard to say.
Problems with the adrenal glands usually start at much lower doses....20mg but usually at 10 mg. Small changes can make a big difference. Many doctors will only reduce 1mg every month or 2 to allow your body to readjust and avoid problems. However, some cannot get off it entirely.
Complicated issue that requires lots of questions for your doctor. Keep detailed notes on what and when meds are taken, reduced, and what symptoms are present.
Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's esophagus.
Meds: prednisone (6mg & tapering), 75mg imuran, lisinopril 40mg, maxide 37.5/25mg, norvasc 5 mg, folic acid, potassium, aciphex 20mg, multi vitamins.
Maintain your optimism and you can beat the odds.
"Although the world is full of suffering, it is also full of the overcoming of it." Helen Keller